A Caltech Library Service

Symmetric tensor gauge theories on curved spaces

Slagle, Kevin and Prem, Abhinav and Pretko, Michael (2019) Symmetric tensor gauge theories on curved spaces. Annals of Physics, 410 . Art. No. 167910. ISSN 0003-4916. doi:10.1016/j.aop.2019.167910.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


Fractons and other subdimensional particles are an exotic class of emergent quasi-particle excitations with severely restricted mobility. A wide class of models featuring these quasi-particles have a natural description in the language of symmetric tensor gauge theories, which feature conservation laws restricting the motion of particles to lower-dimensional sub-spaces, such as lines or points. In this work, we investigate the fate of symmetric tensor gauge theories in the presence of spatial curvature. We find that weak curvature can induce small (exponentially suppressed) violations on the mobility restrictions of charges, leaving a sense of asymptotic fractonic/sub-dimensional behavior on generic manifolds. Nevertheless, we show that certain symmetric tensor gauge theories maintain sharp mobility restrictions and gauge invariance on certain special curved spaces, such as Einstein manifolds or spaces of constant curvature.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Slagle, Kevin0000-0002-8036-3447
Prem, Abhinav0000-0003-4438-7107
Additional Information:© 2019 Elsevier Inc. Received 23 July 2018, Accepted 30 June 2019, Available online 6 August 2019.
Group:Walter Burke Institute for Theoretical Physics
Funding AgencyGrant Number
Air Force Office of Scientific Research (AFOSR)FA9550-17-1-0183
Natural Sciences and Engineering Research Council of Canada (NSERC)UNSPECIFIED
University of TorontoUNSPECIFIED
Walter Burke Institute for Theoretical Physics, CaltechUNSPECIFIED
Simons FoundationUNSPECIFIED
Subject Keywords:Fracton; Symmetric tensor gauge theory; Curvature
Record Number:CaltechAUTHORS:20190807-100531650
Persistent URL:
Official Citation:Kevin Slagle, Abhinav Prem, Michael Pretko, Symmetric tensor gauge theories on curved spaces, Annals of Physics, Volume 410, 2019, 167910, ISSN 0003-4916, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:97697
Deposited By: Tony Diaz
Deposited On:07 Aug 2019 17:11
Last Modified:16 Nov 2021 17:33

Repository Staff Only: item control page